Sleeping pills come with a number of side-effects. Many of them are serious (and even deadly).
That's partly the reason why I am a big supporter of natural insomnia remedies that promote healthy sleep hygiene and cognitive behavioral therapy (and why I started my own sleep training course based on these methods).
Now it would appear we have yet another potential side-effect to add to the list when it comes to sleeping pills: pneumonia.
According to new research, benzodiazepines may increase the risk of contracting (and even dying from) pneumonia.
Researches found that when patients took benzodiazepines, they were 54% more likely to contract pneumonia.
Of even more concern, those taking diazepam (Valium), lorazepam (Ativan) and temazepam (Restoril) were 22% more likely to die from pneumonia within 30 days of diagnosis and 32% more likely to die from pneumonia within 3 years of diagnosis.
There's no proof of cause and effect here, but I'm sure you'll agree that these findings are extremely worrying - especially when you consider that it's estimated that around 2% of the US and UK population (and as many as 10% of seniors) have taken benzodiazepines for more than a year.
Last updated: February 5, 2013